MAUDE Adverse Event Report: DEPUY SPINE INC VIPER2 1.45 DIA GUIDEWIRE, BLU; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY SPINE INC VIPER2 1.45 DIA GUIDEWIRE, BLU; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 286705220
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A complaint investigation will be performed.The complaint product is not available for the investigation.A supplemental report is not anticipated unless the results of the complaint investigation identify a corrective action or additional relevant information.Should the product become available, a physical evaluation will be conducted and a supplemental report filed with the results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported doctor was performing a mis lumbopelvic stabilization procedure for a traumatic sacral fracture.He did this on (b)(6) 2018 and used viper prime for the l5 screw and a viper sai fully threaded screw for the ilium.The construct was a unilateral procedure and was on the right side.Doctor used "jamshidi" needles to create the tracts for his screws.He then inserted 286705220 guidewires and removed the jamshidi needles.He placed the l5 viper prime screw without incident.He then tapped the iliac screw and then placed the viper sai screw.Once the screw was placed where he wanted, he then attempted to remove the guidwire.The guidewire would not move.He used various styles of forceps from the account general spine instruments.Nothing would work.He then asked for a battery powered drill and used a wire driver and placed it on the "stuck" wire.He then used the drill to rotate the guidewire and pulled.After 10-15 seconds, the wire came out, but about 8mm of the distal tip broke off.It appeared as though the broken part of the wire was in the cannulation of the screw.Doctor elected to leave the screw in place.He then successfully completed the procedure.Surgical delay was about 5 minutes.No other information is available.No height or weight is available.Patient consequence? : yes.Patient consequence description:guidewire was stuck.Tip broke off while trying to retrieve.About 8mm of the distal tip remains in the patient.Appears to be within the viper sai screw cannulation.Action taken for procedure:used a small bone drill to try and rotate the wire out.Did not work.The tip of the guidewire broke off.Doctor elected to leave the screw in place.The tip of the guidewire remains in the patient.Is the information being submitted for this complaint all the details that are known/available regarding this event? : yes.

Brand Name
VIPER2 1.45 DIA GUIDEWIRE, BLU
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key8016034
Report Number1526439-2018-51021
Device Sequence Number1756037
Product Code LXH
UDI-Device Identifier10705034213682
UDI-Public(01)10705034213682
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286705220
Device Catalogue Number286705220
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/16/2018
Initial Report FDA Received Date10/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient Age42 YR